Mississippi, 2018Damaging Wind and Lightning Strikes in Mississippi, August 10, 2018
August 10, 2018 · NWS JAN · 4 events in 4 counties and zones
Showers and thunderstorms developed in a warm and humid air mass. Some of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in a warm and humid air mass. Some of these storms produced damaging wind gusts. There were also four injuries from lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 10, 12:23 PM CST, 21 minutes earlier.
Area forecast discussion, Aug 10, 12:23 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
123 PM CDT Fri Aug 10 2018
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
Shower and thunderstorm activity has increasingly become
concentrated in east-central MS and south of I-20 in the past few
hours and this trend is generally expected to hold into early this
evening, before most of the precipitation diminishes late evening
into the overnight hours. Heavy downpours, frequent lightning, and
some brief gusty winds can be anticipated with some of the storms
until then and this could bring very temporary IFR conditions to
NMM/MEI/PIB/HBG through that time. Elsewhere, a stray thunderstorm
cannot be ruled out, but conditions should be mostly VFR. Away
from thunderstorms anticipate southwest through northwest surface
winds mainly less than 10 mph. Late tonight, MVFR conditions are
possible in all areas into tomorrow morning due to combinations of
low clouds and light fog. However, there are not yet any strong
signals of widespread IFR flight cat reductions. Tomorrow, showers
and storms will likely be even more confined to southern zones
with main possible impact at TAF sites probably confined to
PIB/HBG. /BB/
&&
.DISCUSSION...
Morning update discussion:
A consolidated cluster of thunderstorms coming into northwestern
portions of the Arklamiss Delta early this morning has been
weakening steadily over the past few hours with the remnants of
showers and embedded thunderstorms headed now toward the I-20
corridor between JAN and GWO. Meanwhile, outflow from the previous
storm cluster is sparking scattered showers and a few storms in a
band extending from NE LA toward the Jackson Metro while solid
thetaE advection aloft is triggering a redevelopment of elevated
thunderstorms coming into Ashley Co AR and Morehouse Parish LA.
All this is occurring as the base of a trough aloft is moving
through and providing synoptic lift through vorticity advection
and associated moisture convergence and advection in the lower
portions of the troposphere.
The outflow band is not currently oriented favorably to
efficiently trigger solid convection as low to mid layer shear
vectors are mainly from the west and ranging from 10 to 20 kts
(aligned closer to parallel to outflow boundary). However, we
anticipate as this boundary slows it will enhance triggering of
storms in an atmosphere containing up to 3000 j/kg of SB CAPE this
afternoon south of I-20. Here numerous showers and storms are
anticipated by this afternoon. A few severe storms cannot be ruled
here out given combination of modest shear and instability, but
ingredients are not favorable enough to yet to consider
mentioning a severe risk in the HWO or graphics. Farther north,
the remnants of the early morning thunderstorm cluster will spread
east and bring some showers and embedded storms, but will also
limit heating and instability that would be needed to produce
numerous vigorous storms this afternoon. In the far north there is
already evidence of mid layer drying (coming in from the north) that
will limit precipitation potential, although it will be hard to
rule out at least an isolated shower or storm there as we go
through the day. Somewhat worrisome at present is another cluster
of storms tied to thetaE advection coming back in parts of the NW
Arklamiss Delta. Some of these areas have already received at
least a few inches of rainfall since yesterday and the additional
downpours could create some minor flooding concerns. There are no
signals in guidance that this current setup will worsen through
the day so, for now, will just watch things closely although will
keep the HWO and graphics clear of hazards. /BB/
Prior discussion below:
Today and Tonight...Isolated showers have already begun popping up
across portions of the forecast area this morning. As daytime
heating increases in this moist and unstable airmass, a shortwave
aloft will pivot east into and through the region. Rain chances
will increase in coverage across the forecast area through the
course of the day. The best chances for showers and storms will
again be during the afternoon hours, with rain chances gradually
subsiding during the early evening hours as daytime heating wanes.
Some isolated storms could become capable of producing 30-40 mph
wind gusts. However, storms are currently expected to remain below
severe limits. Heavy downpours can be expected with much of today's
activity as precipitable H2O values generally sit around 2 inches
across much of the region. Otherwise, highs this afternoon will
range from the mid 80s to the lower 90s
Once again, convection across the CWA will dissipate across the
forecast area through the evening hours. However, an isolated
shower can't be ruled out overnight. Lows will remain mild as they
range from the upper 60s to middle 70s. /19/
Saturday through next week...
An atypical weather pattern will lead to an active forecast
through the long term period. As we get into the upcoming weekend,
the steep ridge over the west will begin to weaken as it slides
eastward, allowing an upper closed low to begin to take shape to
the south of it in the Southern Plains. On the eastern half of
the country, troughiness will continue to increase and eventually
an upper closed low will result from it. The ArkLaMiss will
remain in a weak upper flow pattern between these two features.
Moisture values will be high on both Saturday and Sunday with
Pwats peaking at over 2" by Sunday. Showers and some storms will
be possible on both days with the better chances occuring in the
afternoons. The aforementioned showers/storms along with cloud
cover should keep temperatures just below average.
Slightly warmer and drier conditions will exist as we get into
early next week as both of the closed lows begin to lift to the
north and ridging increases over the MS Valley region.
Temperatures will gradually warm each day from Monday through
Wednesday. The forecast gets less certain as we get towards the
end of next week but global models do suggest that some upper
disturbances could push across the MS River Valley, impacting our
region's weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 70 91 72 90 / 36 19 30 17
Meridian 70 92 73 92 / 46 24 21 14
Vicksburg 71 91 72 91 / 64 18 39 20
Hattiesburg 71 92 73 92 / 68 49 35 19
Natchez 71 89 72 90 / 80 28 54 26
Greenville 69 92 72 88 / 27 12 17 18
Greenwood 70 93 72 90 / 13 13 14 17
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
JPM3/19/BB
Hazardous weather outlook, Aug 10, 3:31 AM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
431 AM CDT Fri Aug 10 2018
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
102000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
431 AM CDT Fri Aug 10 2018
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight...
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.
19
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Aug 10, 10:58 AM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
1158 AM CDT FRI AUG 10 2018
LAZ023-101800-
Franklin LA-
1158 AM CDT FRI AUG 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN PARISH UNTIL
100 PM CDT...
At 1157 AM CDT, Meteorologists were tracking a strong thunderstorm
over Columbia, moving east at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Liddieville around 1230 PM CDT.
Winnsboro around 1240 PM CDT.
Jigger around 1245 PM CDT.
Wisner around 100 PM CDT.
Other locations impacted by this storm include Gilbert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3208 9191 3208 9190 3209 9187 3212 9187
3212 9188 3214 9190 3217 9189 3218 9183
3212 9150 3211 9150 3188 9158 3188 9160
3197 9160 3197 9165 3193 9167 3190 9170
3197 9189 3200 9190 3204 9190 3207 9193
TIME...MOT...LOC 1657Z 286DEG 22KT 3213 9208
BYBSpecial weather statement, Aug 10, 11:29 AM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
1229 PM CDT FRI AUG 10 2018
MSZ061>063-101815-
Lawrence MS-Lincoln MS-Franklin MS-
1229 PM CDT FRI AUG 10 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LINCOLN...LAWRENCE AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 115 PM CDT...
At 1228 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Oma to near Mccall Creek. Movement was
southeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Oma and Sontag around 1235 PM CDT.
Wanilla around 1240 PM CDT.
Monticello and Center Point around 1255 PM CDT.
Arm around 110 PM CDT.
Enterprise and Bogue Chitto around 115 PM CDT.
Other locations impacted by these storms include Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3156 9084 3169 9041 3170 9028 3172 9023
3175 9011 3169 8997 3152 8998 3152 8996
3145 8996 3135 9028 3135 9058
TIME...MOT...LOC 1728Z 305DEG 19KT 3171 9017 3155 9071
BYBSpecial weather statement, Aug 10, 12:29 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
129 PM CDT FRI AUG 10 2018
MSZ072-101900-
Marion MS-
129 PM CDT FRI AUG 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARION COUNTY UNTIL 200
PM CDT...
At 128 PM CDT, Meteorologists were tracking a strong thunderstorm
over Columbia, moving east at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pickwick around 140 PM CDT.
Pinebur around 200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3116 8996 3133 8988 3128 8965 3103 8965
3101 8966
TIME...MOT...LOC 1828Z 292DEG 14KT 3122 8984
BYBSpecial weather statement, Aug 10, 12:32 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
132 PM CDT FRI AUG 10 2018
MSZ055-064-065-101900-
Jefferson Davis MS-Covington MS-Simpson MS-
132 PM CDT FRI AUG 10 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON...
NORTHWESTERN COVINGTON AND NORTH CENTRAL JEFFERSON DAVIS COUNTIES
UNTIL 200 PM CDT...
At 132 PM CDT, Meteorologists were tracking a strong thunderstorm
near Clem, or 9 miles south of Magee, moving east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Lone Star around 140 PM CDT.
Mount Olive around 145 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3156 8969 3168 8986 3184 8978 3180 8965
3178 8965 3178 8961 3175 8951
TIME...MOT...LOC 1832Z 292DEG 14KT 3174 8974
BYBLightning, Jones
- When
- August 10, 12:44 PM CST
- Where
- Jones County, 0.69 mi S of Hoy
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.740, -89.150
A woman was injured by lightning while she was touching a metal building that was near a light pole. Her left arm and leg were affected.
Lightning, Lauderdale
- When
- August 10, 3:20 PM CST
- Where
- Lauderdale County, Meehan
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.330, -88.870
One adult and one child were injured when the tree they were walking under was struck by lightning.
Thunderstorm Wind, Copiah
- When
- August 10, 3:30 PM CST
- Where
- Copiah County, 0.91 mi NE of Crystal Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 31.990, -90.360
Numerous trees were blown down around Crystal Springs, including near the intersections of Highway 51 and County Line Road, and South Pat Harrison Drive and Earl Night Road.
Lightning, Clarke
- When
- August 10, 4:17 PM CST
- Where
- Clarke County, 1.81 mi NW of Sable
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.220, -88.700
An adult male was struck by lightning while driving south on Highway 45 just south of the Lauderdale County line.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Ohio, August 10, 2018$1.1 million · 50 kt wind · 3 events
- Flooding and Damaging Winds in Ohio, August 10 to 11, 20181 injured · $79,000 · 55 kt wind · 11 events
- Flash Flood in New Mexico, August 10, 2018$50,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, August 10, 201819 events
- Flash Flooding and Dust Storm in Arizona, August 10 to 11, 2018$11,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Kansas, August 10, 2018$12,000 · 1.5 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 10, 201852 kt wind · 6 events
- Damaging Winds in Oklahoma, August 10 to 12, 201861 kt wind · 6 events
- Flash Flooding and Hail in Arizona, August 10, 2018$4,000 · 1.75 in hail · 4 events
- Damaging Winds in Alabama, August 10, 201850 kt wind · 4 events
- Hail and Damaging Wind in Texas, August 10, 2018$1,000 · 51 kt wind · 3 events
- Flash Flooding and Heavy Rain in West Virginia, August 10, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768100, 768101, 768102, 768103.